Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 285, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 11, 2008, 5:49 PM CDT for Lincoln County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2008, 5:49 PM CDT (22:49 UTC)
- Expired
- Jun 11, 2008, 6:19 PM CDT
- In force
- 30 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Lincoln County, KS
The radar
The Grand Island radar (KUEX), 128 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 6:15 PM CDT | FUNNEL CLOUD | 8 N Lincoln, KS | KANSAS HIGHWAY PATROL REPORTED A FUNNEL 8 MILES NORTH OF LINCOLN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 3:37 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1080 J/kg
- Mixed-layer CIN
- -484 J/kg
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 401 m²/s²
- 0-3 km storm-relative helicity
- 639 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 112248
SVRICT
KSC105-112330-
/O.NEW.KICT.SV.W.0285.080611T2249Z-080611T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
549 PM CDT WED JUN 11 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN LINCOLN COUNTY IN CENTRAL KANSAS.
* UNTIL 630 PM CDT.
* AT 547 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL. THIS STORM WAS LOCATED NEAR ASH GROVE...OR 14 MILES
NORTHWEST OF LINCOLN...AND MOVING NORTHEAST AT 31 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
ASH GROVE...BARNARD.
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SOUTH CENTRAL KANSAS.
LAT...LON 3922 9813 3922 9795 3920 9795 3903 9847
3912 9848 3913 9849 3921 9850 3923 9849
TIME...MOT...LOC 2249Z 237DEG 27KT 3916 9835
$$
HOWERTON2 follow-up statements
000
WWUS53 KICT 112305
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
605 PM CDT WED JUN 11 2008
KSC105-112330-
/O.CON.KICT.SV.W.0285.000000T0000Z-080611T2330Z/
LINCOLN KS-
605 PM CDT WED JUN 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
LINCOLN COUNTY UNTIL 630 PM CDT...
AT 600 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR ASH GROVE...OR 13 MILES NORTHWEST
OF LINCOLN...MOVING NORTHEAST AT 31 MPH.
THIS STORM WAS WILL AFFECT MAINLY RURAL AREAS OF NORTHERN LINCOLN
COUNTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SOUTH CENTRAL KANSAS.
LAT...LON 3922 9813 3922 9795 3920 9795 3903 9847
3912 9848 3913 9849 3921 9850 3923 9849
TIME...MOT...LOC 2305Z 237DEG 27KT 3923 9822
$$
SCHRECK000
WWUS53 KICT 112319
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
619 PM CDT WED JUN 11 2008
KSC105-112329-
/O.CAN.KICT.SV.W.0285.000000T0000Z-080611T2330Z/
LINCOLN KS-
619 PM CDT WED JUN 11 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LINCOLN COUNTY HAS
BEEN CANCELLED...
AT 614 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SOUTH CENTRAL KANSAS.
LAT...LON 3922 9813 3922 9795 3920 9795 3903 9847
3912 9848 3913 9849 3921 9850 3923 9849
TIME...MOT...LOC 2319Z 237DEG 27KT 3929 9811
$$
SCHRECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:09 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jun 11, 3:09 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 309 PM CDT WED JUN 11 2008 .DISCUSSION... MAIN FORECAST CONCERNS ARE SEVERE WEATHER CHANCES TONIGHT AND FRIDAY...AND PRECIPITATION CHANCES SUNDAY NIGHT. TONIGHT: VISIBLE SATELLITE AND SURFACE OBSERVATIONS SHOW THAT THE SURFACE FRONT EXTENDS FROM NEAR RUSSELL TO DODGE CITY AT 19Z AND IS MAKING PROGRESS EASTWARD. AN UPPER LEVEL SYSTEM IS SLOWLY MOVING SOUTHEAST FROM THE NORTHERN ROCKIES...AND THE TROUGH WILL MOVE THROUGH THE CENTRAL PLAINS OVER THE NEXT COUPLE DAYS. THE COLD FRONT IS EXPECTED TO BE ACROSS NORTH CENTRAL THROUGH SOUTHWEST KANSAS AROUND 00Z...WITH THE MAIN DRYLINE ACROSS THE OKLAHOMA PANHANDLE AND WESTERN TEXAS. DEEP SHEAR IS FAVORABLE FOR SUPERCELLS...AND ML CAPE VALUES WILL BE AROUND 2000 TO 3000 J/KG. WOULD EXPECT THAT SOME STORMS WILL DEVELOP ALONG THE FRONT AS WELL AS OUT AHEAD OF THE FRONT. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE BEST LCL HEIGHTS WILL BE NORTH OF THE FORECAST AREA AND AHEAD OF THE FRONT...BUT ALONG AND JUST AHEAD OF THE FRONT LCL HEIGHTS ARE BETWEEN 3000 AND 5000FT. THE COLD FRONT WILL MAKE PROGRESS SOUTHEAST OVERNIGHT...AND STALL SOMEWHERE EAST OF THE KANSAS TURNPIKE. THIS WILL CAUSE FLOW TO BE PARALLEL TO THE FRONT AND STORMS WILL TRAIN OVER THE SAME AREAS. THIS COULD LEAD TO HEAVY RAINFALL AND LOCALIZED FLOODING ACROSS PORTIONS OF THE SOUTHEAST. SOILS ARE ALREADY SATURATED AND A COUPLE RIVER POINTS STILL IN FLOOD...BUT THERE IS SOME UNCERTAINTY ON HOW MUCH HEAVY RAINFALL THERE WILL BE OVERNIGHT TONIGHT. WINDS WILL WEAKEN BEHIND THE FRONT...SO WOULD EXPECT THE WIND ADVISORY TO BE GRADUALLY CANCELLED AS THE FRONT PUSHES EASTWARD. THE 12KM NAM/WRF IS SHOWING SOME BRIEF STRONGER WINDS ACROSS PARTS OF CENTRAL KANSAS BEHIND THE FRONT THIS EVENING...BUT THEY ARE EXPECTED TO BE BRIEF. THURSDAY-FRIDAY: THE FRONT WILL REMAIN ACROSS FAR SOUTHEAST KANSAS THROUGH THURSDAY...BEFORE PUSHING OFF TO THE SOUTHEAST. THIS WILL LEAD TO MORE HEAVY RAINFALL ALONG AND AHEAD OF THE FRONT BEFORE IT MOVES INTO MISSOURI. FOR THIS TIME FRAME...WE WILL ISSUE A HYDROLOGIC OUTLOOK TO INDICATE THE CHANCES FOR FLOODING BOTH TONIGHT AND FURTHER OUT IN TIME. CONVECTION WILL BE POSSIBLE ACROSS THE ENTIRE AREA BOTH ON THURSDAY AND THURSDAY NIGHT...WITH CONTINUED CHANCES ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON FRIDAY. THERE WILL BE ENOUGH DEEP LAYER SHEAR AND INSTABILITY FOR SEVERE THUNDERSTORMS ONCE AGAIN. SATURDAY-TUESDAY: HIGH PRESSURE BUILDS IN FOR SATURDAY AND KEEPS THE AREA DRY. THE NEXT SYSTEM APPROACHES FOR SUNDAY EVENING...WITH OUR NEXT CHANCES FOR THUNDERSTORMS ACROSS THE AREA. THE CHANCES OF PRECIPITATION THAT ARE IN THE FORECAST ARE REASONABLE...SO FEW CHANGES WERE MADE TO THIS PORTION OF THE FORECAST. SCHRECK && .AVIATION... COLD FRONT CONTINUES TO SLOWLY DROP SOUTHEAST DURING THE PERIOD. WINDS AT RSL HAVE ALREADY BEGUN TO SWING TO A SW DIRECTION. REMAINING SITES HAVE A GOOD PACKED GRADIENT AND SOUTH WINDS OF 30 MPH AND GUSTS INTO LOWER 40S ARE LIKELY. BEST CHANCE FOR TRW WILL LIE ACROSS NORTH CENTRAL KS LATE THIS AFTERNOON AND EVENING. STORMS WILL THEN MIGRATE SOUTHEAST OVERNIGHT. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 68 85 65 82 / 40 40 50 30 HUTCHINSON 65 83 62 83 / 50 40 40 20 NEWTON 67 84 63 83 / 40 40 40 20 ELDORADO 70 85 65 82 / 30 40 50 30 WINFIELD-KWLD 71 86 67 81 / 20 40 50 40 RUSSELL 59 81 59 84 / 60 20 20 0 GREAT BEND 60 82 59 84 / 60 20 20 10 SALINA 62 82 59 84 / 60 20 30 10 MCPHERSON 64 83 61 83 / 50 30 40 10 COFFEYVILLE 72 86 67 81 / 10 40 50 40 CHANUTE 72 86 67 81 / 20 40 50 30 IOLA 72 85 66 81 / 20 40 50 30 PARSONS-KPPF 72 86 67 81 / 10 40 50 40 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ047-049>053- 067>070-082-083-091>094-098. &&
Hazardous weather outlook, Jun 11, 4:00 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 400 PM CDT WED JUN 11 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-122100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 400 PM CDT WED JUN 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL KANSAS LATE THIS AFTERNOON AND EVENING...AS A STRONG COLD FRONT MOVES SOUTHEAST INTO THE AREA. THE DEGREE OF INSTABILITY AND WIND SHEAR WILL PROMOTE SEVERE THUNDERSTORMS...CAPABLE OF GOLFBALL TO TENNIS BALL SIZE HAIL...DAMAGING STRAIGHT-LINE WINDS AND ISOLATED TORNADOES. VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE. THUNDERSTORMS ARE EXPECTED TO SLOWLY SHIFT SOUTHEAST TONIGHT...AND COULD EVENTUALLY GET INTO SOUTH-CENTRAL AND SOUTHEAST KANSAS. EVEN THOUGH STORMS MAY WEAKEN SOME AS THE NIGHT PROGRESSES...STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE INTO SOUTH-CENTRAL AND SOUTHEAST KANSAS...ALONG WITH LOCALLY HEAVY RAINFALL. AHEAD OF THE COLD FRONT TODAY...VERY STRONG SOUTHERLY WINDS WILL PREVAIL. REFER TO THE LATEST WIND ADVISORY STATEMENT FOR DETAILS. FURTHERMORE...RIVER FLOOD WARNINGS CONTINUE ON THE NEOSHO RIVER IN SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST RIVER FLOOD WARNING STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN THURSDAY AFTERNOON THROUGH THE OVERNIGHT HOURS...ESPECIALLY ACROSS SOUTH-CENTRAL AND SOUTHEAST KANSAS...AS THE COLD FRONT CONTINUES TO MOVE SLOWLY SOUTH ACROSS THE AREA. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. ADDITIONALLY...THE HEAVY RAINFALL AND LOCALIZED FLOODING THREAT MAY INCREASE FOR THURSDAY EVENING AND NIGHT. PLEASE SEE THE LATEST HYDROLOGIC OUTLOOK FOR DETAILS. THUNDERSTORMS COULD LINGER ACROSS THE AREA INTO FRIDAY AND FRIDAY NIGHT ACROSS SOUTHEAST AND SOUTH-CENTRAL KANSAS. HOWEVER THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AFTERNOON THROUGH MONDAY. AT THIS TIME IT APPEARS THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BE SEVERE. STAY TUNED TO LATER OUTLOOKS FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED OVER CENTRAL KANSAS LATE THIS AFTERNOON AND EVENING...AND POSSIBLY FARTHER SOUTH DURING THE OVERNIGHT HOURS. ADDITIONALLY...SPOTTER ACTIVATION WILL BE POSSIBLE THURSDAY AFTERNOON AND NIGHT...AND AGAIN SUNDAY AFTERNOON THROUGH MONDAY. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP SCHRECK/ADK
In the hours before
Local storm report, Jun 11, 5:37 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
537 PM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 4 NW RUSSELL 38.93N 98.91W
06/11/2008 E1.00 INCH RUSSELL KS LAW ENFORCEMENT
&&
PJHLocal storm report, Jun 11, 5:40 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
540 PM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 7 N RUSSELL 38.99N 98.86W
06/11/2008 E1.00 INCH RUSSELL KS TRAINED SPOTTER
HAIL RANGED FROM PEAS TO QUARTERS.
&&
CDBLocal storm report, Jun 11, 5:44 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
544 PM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL 8 NW RUSSELL 38.97N 98.96W
06/11/2008 E1.00 INCH RUSSELL KS LAW ENFORCEMENT
0542 PM HAIL 4 W LURAY 39.12N 98.77W
06/11/2008 E1.00 INCH RUSSELL KS LAW ENFORCEMENT
&&
RBLLocal storm report, Jun 11, 5:47 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
547 PM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL 1 W WALDO 39.12N 98.82W
06/11/2008 E1.25 INCH RUSSELL KS EMERGENCY MNGR
&&
CDBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 9:57 PM CDT | Wind Advisory | ICT | Barton, Butler, Chase, Chautauqua, Cowley, Elk and 14 more | 22 hr |
| Jun 11, 5:22 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 53 min |
| Jun 11, 5:35 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 55 min |
| Jun 11, 6:09 PM CDT | Tornado Warning | ICT | Barton | 51 min |
| Jun 11, 6:27 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 63 min |
| Jun 11, 6:39 PM CDT | Tornado Warning | ICT | Barton, Russell | 39 min |
| Jun 11, 6:51 PM CDT | Tornado Warning | ICT | Ellsworth | 42 min |
| Jun 11, 6:57 PM CDT | Areal Flood Warning | ICT | Barton, Russell | 5 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.